Michigan, 2016

Damaging Winds in Michigan, July 21, 2016

July 21, 2016 · NWS APX · 2 events in 2 counties and zones

A decaying line of thunderstorms moved into northwest lower Michigan late in the morning on the 21st, well ahead of a cold front. These storms produced a few damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A decaying line of thunderstorms moved into northwest lower Michigan late in the morning on the 21st, well ahead of a cold front. These storms produced a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 5:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 5:45 AM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT THU JUL 21 2016

.SHORT TERM...(Today and tonight)
Issued at 307 AM EDT Thu Jul 21 2016

High pressure center has reached the Mid Atlantic states early this
morning...while low pressure remains over the Northern Plains.
Southerly flow between these two systems continues to pull very warm
and increasingly humid air into the Western Great Lakes region.
Mainly clear skies and dry weather continue across all of Michigan
attm. All focus for upstream convection remains along and just ahead
of the cold front currently over Northern Minnesota and Eastern
North Dakota where strong instability (MUCAPES of around 5000
J/kg)...pronounced 850 mb theta e ridging and 0-3 km bulk shear of
35 to 40 kts all reside.

Cold front will lean into Northern Michigan by this afternoon...as
will the instability axis and the 850 mb theta e ridge. MUCAPES will
increase to near 4000 J/kg this afternoon and evening as high temps
soar into the mid 80s to lower 90s and dwpts push into the lower
70s. In addition...0-3 km bulk shear values will rise to around 40
kts across our entire CWA during peak heating/instability...with
descent directional shear as well. Thus...still expect chances of
showers and thunderstorms will steadily increase from NW to SE
across our entire CWA today...with the best chance developing during
the afternoon and evening. There certainly remains a chance for
severe storms given the all of above parameters coming together
during max diurnal instability...matching well with SPC slight risk
over much of Michigan. Strong/damaging winds and large hail are
possible with any severe storms...along with torrential rain. Given
the expectation of strong shear values (both speed and direction)...
isolated tornadoes are also not out of the question.

Still expect an overall diminish in both areal coverage and
intensity of ongoing convection overnight with loss of diurnal
component and as the cold front itself begins to wash out.

.LONG TERM...(Friday through Wednesday)
Issued at 307 AM EDT Thu Jul 21 2016

...More thunderstorms Saturday night into Sunday...

Ridging at the surface and aloft for Friday looks like it will hold
on into Saturday as well. This will bring a stretch of hot but
slightly less humid condtions. A northern stream trough and
associated surface cold front will then lead to increasing humidity
along with chances for showers and thunderstorms late Saturday night
and especially on Sunday. High pressure then builds back in early
next week leading to seasonable temperatures and lower humidity.
The main forecast concerns revolve around temperatures and pops
through the period.

Friday...Any showers and storms should be well east of the region
with decreasing clouds and slightly less humidity. Another hot day
with highs ranging from the middle 80s north to the middle 90s
south.

Friday night into Saturday...Not a lot expected to go on with high
pressure remaining in control. Humidity will once again be on the
increase Saturday afternoon as we get into a more moist return flow
around departing high pressure. Lows in the middle to upper 60s.
Highs in the middle 80s to lower 90s.

Saturday night into Sunday...Low pressure tracks across southern
Canada and drags a surface cold front across the region. Humidity
increases once again with some instability developing out ahead of
this system. This will lead to increasing chances for showers and
thunderstorms. Lows in the muggy middle to upper 60s and highs
ranging from the upper 70s to middle 80s.

Monday through Wednesday...Upper troughing dips down into the region
bringing small chances for a few showers across northern zones
Monday. High pressure then rebuilds back in bringing a break in the
action for Tuesday which likely holds into Wednesday. Temperatures
should be near seasonable levels with humidity levels in the
moderate range.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 645 AM EDT Thu Jul 21 2016

Chances of showers and thunderstorms will increase from west to
east by late morning ahead of an approaching cold front...with
showers and storm chances continuing thru this evening. Overall
conditions will remain VFR thru the forecast period...although
conditions may briefly drop to MVFR and possibly IFR within
heavier showers and storms. Strong to severe storms are
possible...mainly this afternoon and evening...with the potential
to produce strong gusty winds and large hail. LLWS will develop
later this evening as stronger westerly winds aloft develop behind
the cold front.

&&

.MARINE...
Issued at 307 AM EDT Thu Jul 21 2016

SW low level flow will strengthen today ahead of a cold front
leaning into Michigan. Winds and waves will reach SCA criteria today
across most of our nearshore areas...and will remain within criteria
tonight for most of our Northern Lake Michigan nearshore areas as
winds shift to the west behind the cold front. Chances of showers
and thunderstorms will also increase today and tonight...with the
best chance for convection during the afternoon and evening during
peak instability. There is also a chance for severe storms during
this time thanks to strong instability...high dwpt air and the
development of both speed and directional wind shear.

&&

.APX Watches/Warnings/Advisories...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ020-025-031.

LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>347.

LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341.

     SMALL CRAFT ADVISORY until 8 AM EDT Friday for LMZ323-342-
     344>346.

LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.

&&

SHORT TERM...MLR
LONG TERM...Sullivan
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, Jul 21, 9:44 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1044 AM EDT THU JUL 21 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-221200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1044 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

CHANCES OF THUNDERSTORMS WILL INCREASE TODAY AND TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA. SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EVENING. THE MAIN THREATS ARE DAMAGING WINDS...LARGE
HAIL AND VERY HEAVY RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE
ACTIVITY WILL END FROM NORTH TO SOUTH LATER TONIGHT.  SEE ONGOING
WATCH FOR ADDITIONAL DETAILS.

THERE IS A HIGH SWIM RISK...INCLUDING AN ELEVATED RISK FOR RIP
CURRENTS...TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN
FROM LEELANAU TO MANISTEE. PLEASE SEE THE BEACH HAZARD STATEMENTS
FOR ADDITIONAL INFORMATION.

SUMMER HEAT AND HUMIDITY WILL CONTINUE TODAY...WITH AFTERNOON HEAT
INDICES IN THE LOWER TO MID 90S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

SUMMER HEAT AND HUMIDITY WILL CONTINUE INTO THE WEEKEND...WITH
AFTERNOON HEAT INDICES IN THE LOWER TO MID 90S BOTH FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

WEATHER.GOV/GAYLORD

MSB

In the hours before

Special weather statement, Jul 21, 7:32 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
832 AM EDT THU JUL 21 2016

MIZ008-015-211530-
MACKINAC-CHIPPEWA-
832 AM EDT THU JUL 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND MACKINAC
COUNTIES...

AT 832 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 39 MILES NORTH OF DEERTON TO NEAR FOSTER
CITY. MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SAULT STE. MARIE...PARADISE...ST. IGNACE...MACKINAW CITY...
MACKINAC ISLAND...POINT IROQUOIS...SAINT JAMES ON BEAVER ISLAND...
WHITEFISH POINT...KINROSS...PICKFORD...BAY MILLS...RUDYARD...
DAFTER...CURTIS...MORAN...BREVORT...TROUT LAKE...CEDARVILLE...
HULBERT AND BRIMLEY STATE PARK.

LAT...LON 4677 8485 4660 8493 4646 8453 4653 8412
      4617 8405 4565 8444 4579 8473 4567 8513
      4588 8498 4601 8535 4601 8548 4591 8559
      4577 8521 4572 8528 4572 8594 4589 8566
      4593 8593 4624 8586 4625 8524 4676 8523
TIME...MOT...LOC 1232Z 272DEG 43KT 4704 8690 4590 8770

JSL
Special weather statement, Jul 21, 8:07 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
907 AM EDT THU JUL 21 2016

MIZ016>029-031>034-211600-
MANISTEE-CRAWFORD-WEXFORD-OSCODA-ROSCOMMON-OTSEGO-MONTMORENCY-
MISSAUKEE-KALKASKA-CHARLEVOIX-ALPENA-ANTRIM-EMMET-PRESQUE
ISLE-BENZIE-GRAND TRAVERSE-CHEBOYGAN-LEELANAU-
907 AM EDT THU JUL 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OSCODA...
NORTHWESTERN ROSCOMMON...EMMET...ANTRIM...GRAND TRAVERSE...
CRAWFORD...BENZIE...CHARLEVOIX...WEXFORD...KALKASKA...CHEBOYGAN...
PRESQUE ISLE...NORTHWESTERN ALPENA...MONTMORENCY...OTSEGO...
MISSAUKEE...MANISTEE AND LEELANAU COUNTIES...

AT 906 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF NAHMA WISCONSIN TO
NEAR HARTMAN CREEK STATE PARK WISCONSIN. MOVEMENT WAS EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TRAVERSE CITY...CADILLAC...MANISTEE...PETOSKEY...CHEBOYGAN...
BOYNE CITY...GAYLORD...ROGERS CITY...CHARLEVOIX...EAST JORDAN...
LELAND...KALKASKA...GRAYLING...ELK RAPIDS...MANCELONA...FRANKFORT...
HARBOR SPRINGS...BELLAIRE...ROSCOMMON AND ONAWAY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GAYLORD.

LAT...LON 4520 8613 4503 8586 4544 8517 4551 8519
      4558 8522 4551 8567 4532 8589 4555 8572
      4574 8594 4578 8589 4586 8571 4585 8521
      4559 8539 4559 8529 4584 8509 4581 8428
      4520 8331 4416 8513 4418 8639
TIME...MOT...LOC 1306Z 287DEG 49KT 4574 8681 4426 8927

JSL
Special weather statement, Jul 21, 9:44 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1044 AM EDT THU JUL 21 2016

MIZ015>017-019>021-025>027-031-032-211530-
MANISTEE-CHARLEVOIX-MACKINAC-WEXFORD-ANTRIM-EMMET-BENZIE-GRAND
TRAVERSE-LEELANAU-CHEBOYGAN-KALKASKA-
1044 AM EDT THU JUL 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENZIE...CHARLEVOIX...
NORTHWESTERN WEXFORD...NORTHWESTERN KALKASKA...WESTERN CHEBOYGAN...
EMMET...SOUTHEASTERN MACKINAC...ANTRIM...LEELANAU...GRAND TRAVERSE
AND NORTHEASTERN MANISTEE COUNTIES...

AT 1044 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES WEST OF WILDERNESS STATE PARK TO
LELAND TO 15 MILES WEST OF ARCADIA. MOVEMENT WAS EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TRAVERSE CITY...PETOSKEY...CHEBOYGAN...BOYNE CITY...CHARLEVOIX...ST.
IGNACE...EAST JORDAN...LELAND...ELK RAPIDS...MANCELONA...FRANKFORT...HARBOR
SPRINGS...BELLAIRE...PELLSTON...MACKINAW CITY...MACKINAC ISLAND...
THOMPSONVILLE...EMPIRE...ELLSWORTH AND BEULAH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FOR
EASTERN AND NORTHERN MICHIGAN.

LAT...LON 4468 8635 4500 8586 4524 8569 4527 8548
      4538 8536 4544 8517 4559 8522 4570 8511
      4578 8518 4571 8536 4587 8524 4578 8521
      4587 8498 4587 8430 4586 8433 4581 8428
      4494 8491 4434 8584 4441 8636
TIME...MOT...LOC 1444Z 275DEG 38KT 4581 8522 4500 8579 4450 8655

JPB

The radar

The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benzie

When
July 21, 10:00 AM EST
Where
Benzie County, 1.85 mi N of Watervale
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
44.576, -86.207

Several trees were downed near Lower Herring Lake.

Thunderstorm Wind, Grand Traverse

When
July 21, 10:37 AM EST
Where
Grand Traverse County, 1.38 mi N of Bates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.790, -85.430

A large tree was downed by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654593, 654594.